Volume 17, Issue 2 (12-2018)                   JIRSS 2018, 17(2): 205-225 | Back to browse issues page

XML Persian Abstract Print

Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Rezaei Tabar V, Plewczynski D, Fathipor H. Generalized Baum-Welch and Viterbi Algorithms Based on the Direct Dependency among Observations. JIRSS 2018; 17 (2) :205-225
URL: http://jirss.irstat.ir/article-1-434-en.html
Department of Statistics, Faculty of mathematics and Computer Sciences, Allameh Tabataba'i University, Tehran, Iran. , vhrezaei@gmail.com
Abstract:   (6259 Views)

The parameters of a Hidden Markov Model (HMM) are transition and emission probabilities‎. ‎Both can be estimated using the Baum-Welch algorithm‎. ‎The process of discovering the sequence of hidden states‎, ‎given the sequence of observations‎, ‎is performed by the Viterbi algorithm‎. ‎In both Baum-Welch and Viterbi algorithms‎, ‎it is assumed that‎, ‎given the states‎, ‎the observations are independent from each other‎. ‎In this paper‎, ‎we first consider the direct dependency between consecutive observations in the HMM‎, ‎and then use conditional independence relations in the context of a Bayesian network which is a probabilistic graphical model for generalizing the Baum-Welch and Viterbi algorithms‎. ‎We compare the performance of the generalized algorithms with the commonly used ones in simulation studies for synthetic data‎. ‎We finally apply these algorithms on real data sets which are related to biological and inflation data‎. ‎We show that the generalized Baum-Welch and Viterbi algorithms significantly outperform the conventional ones when sample sizes become larger‎.

Full-Text [PDF 226 kb]   (2073 Downloads)    
Type of Study: Original Paper | Subject: 60Jxx: Markov processes
Received: 2017/06/12 | Accepted: 2018/02/27 | Published: 2018/08/7

Send email to the article author

Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

© 2015 All Rights Reserved | Journal of The Iranian Statistical Society